Could Certain Medications Make Your Asthma Worse?

B.S. Dietetics, Dietitian, Health Professional

Could some of your medications be making your asthma worse?  It's a definite possibility.  If you have asthma but can't get a handle on your symptoms it may be time to check out your medicine cabinet to see if any of these medications could be exacerbating the problem.

Non-steroidal anti-inflammatories (NSAIDs)

NSAIDs like asprin, ibuprofen, Aleve, Mobic and a host of others are powerful medications to reduce inflammation and treat pain.  For some asthmatic patients these medications can also trigger asthma attacks.  If you have asthma be careful when starting any new treatment with an NSAID medication and update your physician if you start one of the over-the-counter versions.

Supplements

Supplements tend to be seen as harmless to many patients because they are considered "all natural." Unfortunately, this does not mean that supplements are not powerful medication or that they can't cause a severe allergic reaction in susceptible people.  Many supplements contain plants that can trigger hay fever-like symptoms or asthma attacks.  If you are thinking about starting a new supplement, be sure that your physician and pharmacist know so they can prevent interactions with other medications and possibly warn you of potential risks.

Heart Medications

ACE Inhibitors and Beta Blockers are both powerful medications used to treat heart disease, hypertension and other things as approved by your physician.  While these medications can be powerfully effective in treating these conditions they can also trigger asthma attacks and control issues in some patients.  If your doctor wants to place you on one of these medications be sure that they also know about your asthma history.  They  may decide to use a different medication instead.

Contrast Dyes

Contrast dyes are used in some X-rays to get a better image for the physician.  If you have ever drank or been injected with liquid before an X-ray, then you have likely used contrast dyes.  If you have ever had a bad reaction to the dye but the test is still needed they can sometimes utilize antihistamines to head off another reaction.  Be sure that your physician, radiologist and medical charts are all updated as to any previous reaction and your history of asthma.

Keeping your physician and pharmacist up to date on all of your prescription and over-the-counter medications can help limit some of these medication and asthma interactions.

_Jennifer has a bachelor's degree in dietetics as well as graduate work in public health and nutrition.  She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years.  Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER). _

See More Helpful Articles:

6 Tips for Asthmatics to Manage Spring Allergies

5 Triggers That Could Be Wreaking Havoc On Your Asthma
The Cost of Asthma: Are you financially burdened?